Tennessee, 2011

Hail in Tennessee, August 10, 2011

August 10, 2011 · NWS MEG · 1 event in 1 county or zone

Typical summer time thunderstorms developed over West Tennessee during the afternoon hours of August 10th, 2011. One storm became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Typical summer time thunderstorms developed over West Tennessee during the afternoon hours of August 10th, 2011. One storm became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT WED AUG 10 2011

.SYNOPSIS...
A FAIR DEGREE OF CONVECTIVE CLOUD DEBRIS HAS COVERED THE MID-SOUTH.
AN OUTFLOW BOUNDARY HAS PUSHED INTO CENTRAL MISSISSIPPI AND WESTERN
ALABAMA. TEMPERATURES RANGE FROM LOWER 80S ACROSS NORTHEAST
ARKANSAS TO THE LOWER 90S IN NORTHEAST MISSISSIPPI. ASIDE FROM AN
ISOLATED THUNDERSTORM MOST OF THE FORECAST AREA IS RAIN-FREE.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
OVERALL WEATHER PATTERN CHANGES LITTLE DURING THIS TIME FRAME.  WEAK
SHORTWAVES WILL MOVE THROUGH THE NORTHWEST UPPER FLOW AS BAROCLINIC
ZONE REMAINS ACROSS OUR FORECAST AREA.  CONSEQUENTLY SHOWERS AND
THUNDERSTORMS ARE A THREAT DURING THIS TIME.  THE MODELS ARE IN
GENERAL AGREEMENT...WITH THE SUGGESTION THAT MOST OF THE CONVECTION
WILL FOCUS ON THE SOUTHWEST THREE-QUARTERS OF THE FORECAST AREA
UNTIL FRIDAY NIGHT. THIS SEEMS REASONABLE GIVEN THE LOCATION OF
THE BAROCLINIC ZONE. NEVERTHELESS...ALL AREAS REMAIN IN A CHANCE
FOR PRECIPITATION THROUGH THE PERIOD.

THE CURRENT WORDING IN THE HWO LOOKS GOOD FOR THIS WEATHER
PATTERN...SO WILL NOT UPDATE AT THIS TIME.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
A DECENT COLD FRONT MOVES THROUGH THE AREA ON SATURDAY AS A MORE
SIGNIFICANT SHORTWAVE MOVES INTO THE EASTERN US.  MUCH LESS HUMID
AIR WILL ARRIVE FOR SUNDAY INTO EARLY NEXT WEEK.  ECMWF AND GFS ARE
A LITTLE DIFFERENT FOR LATER IN THE FORECAST PERIOD WHERE THE ECWMF
BUILDS THE UPPER RIDGE EAST A LITTLE FASTER. FOR NOW WILL SIDE
WITH THE SLOWER GFS.

 BELLES

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS CONTINUE ACROSS TAF SITES AS OF 18Z TAF ISSUANCE AS
CONVECTIVE SYSTEM DISSIPATED ACROSS THE AREA DUE TO LESS THAN
FAVORABLE CONDITIONS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER TONIGHT ACROSS SOUTHWEST MISSOURI AND NORTHWEST
ARKANSAS AND MOVE SOUTHEAST ACROSS TAF SITES LATE TONIGHT INTO
THURSDAY MORNING...ESPECIALLY AT JBR/MEM/MKL. ADJUSTED TIMING OF
TEMPO GROUPS BASED ON HIGHEST IMPACT OCCURRING BETWEEN 11/10-13Z
AND TRIMMED BACK THUNDER MENTION TO CBS BASED ON LOWER CONFIDENCE
OF THUNDERSTORM IMPACTS. MVFR VISIBILITIES POSSIBLE LATER TONIGHT
INTO THURSDAY WITHIN CONVECTIVE ACTIVITY.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  90  73  92 /  40  40  20  40
MKL  68  89  67  90 /  40  40  20  40
JBR  69  86  70  89 /  40  40  20  40
TUP  72  91  71  92 /  40  40  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 12:20 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CDT WED AUG 10 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
120 PM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT
IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
THURSDAY THROUGH SATURDAY. THE MAIN THREAT WILL BE GUSTY WINDS
WITH SOME DAMAGING WINDS POSSIBLE. STORMS MAY PRODUCE LOCALIZED
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME TODAY THROUGH
SATURDAY.

In the hours before

Special weather statement, Aug 10, 2:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT WED AUG 10 2011

TNZ050>054-102045-
CHESTER TN-CROCKETT TN-HAYWOOD TN-HENDERSON TN-MADISON TN-
321 PM CDT WED AUG 10 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  WESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BELLS AT 321 PM CDT...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...CROCKETT...HAYWOOD...HENDERSON AND MADISON
COUNTIES...INCLUDING LOCATIONS NEAR HENDERSON AND JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3531 8868 3570 8919 3584 8903 3560 8845
TIME...MOT...LOC 2021Z 302DEG 27KT 3570 8902

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
August 10, 2:40 PM CST to 2:45 PM CST
Where
Madison County, 0.95 mi ESE of Bemis
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.575, -88.814

Penny to quarter size hail fell in Bemis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341836.